Quinine warning for night leg cramps

Quinine should not be routinely used for nocturnal leg cramps, medicines regulators have warned.

In its latest Drug Safety Update, the MHRA has stressed that treatment with quinine should only be considered when cramps cause severe disruption of sleep.

Quinine should only be used when cramps are very painful or frequent, other treatable causes of cramp are ruled out and symptoms are not alleviated by non-drug measures, such as passive stretching exercises, the MHRA said.

The agency said that, although quinine has been used in the UK for the treatment of nocturnal leg cramps for many years and patient responses vary, its overall efficacy is modest.

Analysis suggests that, on average, quinine treatment leads to a reduction of one episode of cramping a week for each patient treated.

The MHRA also said that patients should be monitored closely during the early stages of treatment for adverse effects and treatment should be stopped if any occur. After an initial trial of four weeks, treatment should be stopped if there is no benefit.

Adverse effects may include tinnitus, impaired hearing, headache, nausea, disturbed vision, confusion, flushing and abdominal pain.

Thrombocytopenia, thought to be a hypersensitivity reaction, has also been reported as an adverse effect, though this is rarer.

Patients should be instructed to stop treatment and consult a physician if signs of thombocytopenia, such as unexplained petechiae, bruising or bleeding, the MHRA said.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus
Follow Us: